Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Huntsville, AL

March 23, 2011Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 23, 2011, 7:42 PM CDT for Lauderdale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2011, 7:42 PM CDT (00:42 UTC)
Expired
Mar 23, 2011, 8:15 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:45 PM CDT, 57 minutes earlier.

Area forecast discussion, Mar 23, 6:45 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT WED MAR 23 2011

.UPDATE...FOR 00Z TAFS
&&

.AVIATION...SQUALL LINE IS CURRENTLY MOVING E THROUGH CNTRL TN. SRN
EXTENT OF THIS CONVECTIVE LINE MAY BUILD SWD ENOUGH TO AFFECT PARTS
OF NRN AL THROUGH 05Z. ANY THREAT TO THE TERMINALS LOOKS TO BE AOA
01-03Z FOR KMSL...AND 02-04Z FOR KHSV. STRONG/VRB GUSTY WINDS WITH
REDUCED VIS LOOK TO BE THE PRIMARY THREAT WITH THIS LINE OF TSTMS.
SFC WINDS WILL THEN BEGIN TO TURN TOWARD THE WNW FROM W TO E AFTER
03Z...AS A COLD FRONT BEGINS TO MOVE THROUGH THE CNTRL TN VALLEY.
VFR CONDITIONS ARE ALSO XPCTED TO PREVAIL THROUGH THE AFTERNOON
PERIOD BEGINNING LATE THIS EVENING...ALTHOUGH MID LEVEL CEILINGS
LOOK TO PREVAIL THROUGH THE FORECAST PERIOD.
&&

.DISCUSSION...THE PRIMARY WEATHER FEATURE OF INTEREST FOR THE
UPCOMING 24-HOUR PERIOD IS A BROAD UPPER LOW -- CURRENTLY LOCATED
OVER THE UPPER MISSISSIPPI VALLEY -- WHICH IS PROGGED TO DEVOLVE
INTO A POSITIVELY TILTED SHORTWAVE TROUGH AND SHIFT RAPIDLY
SOUTHEASTWARD ACROSS THE CENTRAL APPALACHIANS AND OFF THE
MID-ATLANTIC COAST BY THURSDAY MORNING. MEANWHILE...PARTLY TO MOSTLY
CLOUDY SKIES AND WARM TEMPERATURES PERSIST ACROSS THE TENNESSEE
VALLEY DOWNSTREAM FROM THE SURFACE COLD FRONT ACCOMPANYING THIS
SYSTEM...WITH GUSTY SOUTHWEST WINDS EXPECTED THROUGH EARLY EVENING.
SCATTERED SHOWERS/THUNDERSTORMS WILL EVENTUALLY IMPACT THE ENTIRE
FORECAST AREA...BEFORE PRECIPITATION COMES TO AN END THIS EVENING AS
THE COLD FRONT SWEEPS SOUTHEASTWARD. HOWEVER...WITH FRONTAL PASSAGE
EXPECTED IN THE 24/00-04Z TIME FRAME...WILL NEED TO MAINTAIN A
CHANCE OF SHOWERS AND STORMS THROUGH EARLY EVENING FOR MOST
LOCATIONS.

BEYOND TONIGHT...MODELS DEVELOP WEAK SHORTWAVE RIDGING ALOFT ACROSS
NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE...BETWEEN THE FIRST
SHORTWAVE TROUGH EJECTING NORTHEASTWARD ACROSS THE WESTERN NORTH
ATLANTIC AND ANOTHER/WEAKER UPPER LOW SHIFTING EASTWARD ACROSS THE
FOUR CORNERS REGION AND THIS FEATURE WILL ENSURE DRY CONDITIONS FROM
LATE TONIGHT THROUGH AT LEAST THE FIRST HALF OF FRIDAY. MODERATE COLD
ADVECTION WILL BE IN PLACE THROUGH THE MAJORITY OF THE DAY ON
THURSDAY...AS A MODIFIED ARCTIC HIGH CENTERED NORTH OF HUDSON BAY
BUILDS INTO THE REGION. THIS...COUPLED WITH A BROKEN DECK OF LOW
STRATUS CLOUDS SHOULD LIMIT THE DIURNAL TEMPERATURE INCREASE
TOMORROW...WITH HIGHS EXPECTED TO ONLY REACH THE MID 50S. THE SURFACE
RIDGE WILL BE ALIGNED DIRECTLY ACROSS THE AREA ON THURSDAY NIGHT...
WITH LIGHT WINDS/CLEARING SKIES AND DEW POINTS IN THE 30-35F RANGE
LEADING TO A COLD MORNING ON FRIDAY...WITH FROST POSSIBLE ACROSS MOST
OF THE AREA. CONDITIONS WILL BEGIN TO CHANGE ONCE AGAIN ON FRIDAY...
AS ANOTHER STRONG UPPER LOW SHIFTS ONSHORE ALONG THE PACIFIC
NORTHWEST COAST. HEIGHT FALLS ASSOCIATED WITH THIS FEATURE WILL
INDUCE A BROAD REGION OF SURFACE CYCLOGENESIS IN THE LEE OF THE
CENTRAL/SOUTHERN ROCKIES...WHICH SHOULD ALLOW A WARM FRONT TO SLOWLY
LIFT NORTHWARD ACROSS CENTRAL MISSISSIPPI AND SOUTHERN ALABAMA
THROUGH THE DAY. THIS WARM FRONT WILL CONTINUE TO LIFT NORTHWARD ON
FRIDAY NIGHT/SATURDAY MORNING...WITH STRONG ELEVATED WARM ADVECTION
PROVIDING THE FORCING FOR WIDESPREAD SHOWER/THUNDERSTORM DEVELOPMENT
NEAR OR JUST NORTHWEST OF THE FORECAST AREA BY DAYBREAK SATURDAY.

THE EXTENDED FORECAST PERIOD WILL LIKELY BEGIN WITH SEVERAL EPISODES
OF SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY...AS
GLOBAL MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE WARM FRONT WILL
REMAIN STALLED SOMEWHERE IN THE VICINITY OF THE TENNESSEE VALLEY...
AS A WEAKENING WAVE OF LOW PRESSURE TRANSLATES EASTWARD FROM THE
OZARKS/ARKLATEX AND ACROSS THE MID-SOUTH. ALTHOUGH IT IS A SAFE BET
TO SAY THAT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE HIGH
DURING THIS PERIOD...THE RISK OF SEVERE THUNDERSTORMS IS MUCH MORE
UNCERTAIN AND WILL BE HIGHLY DEPENDENT ON THE EXACT PLACEMENT OF THE
WARM FRONT -- AN IMPORTANT DETAIL WHICH SIMPLY CANNOT BE DETERMINED
AT THIS TIME RANGE. AS THE FRONTAL WAVE CONTINUES TO SHIFT EASTWARD
ACROSS THE SOUTHERN APPALACHIANS ON SUNDAY...INCREASING NORTHERLY
WINDS WILL ALLOW COOLER/DRIER AIR TO BE ADVECTED SOUTHWARD AND THIS
COUPLED WITH INCREASING MID-LEVEL SUBSIDENCE DOWNSTREAM FROM ANOTHER
UPPER LOW DIGGING SOUTHEASTWARD OVER THE FOUR CORNERS REGION SHOULD
LEAD TO DIMINISHING PRECIPITATION CHANCES LATE IN THE DAY. ALTHOUGH
THE ECMWF ENSEMBLE MEAN SOLUTION IS A BIT FASTER THAN THE GFS...BOTH
MODELS AGREE THAT THIS UPPER LOW WILL CROSS THE SOUTHERN ROCKIES ON
SUNDAY NIGHT AND DEEPEN CONSIDERABLY AS IT EMERGES ACROSS THE
SOUTHERN PLAINS ON MONDAY. IT APPEARS THAT A NEW SURFACE LOW WILL
DEVELOP ACROSS THE SOUTHERN PLAINS AS THIS OCCURS...WITH WARM FRONT
EXPECTED TO LIFT NORTHWARD ACROSS THE TENNESSEE VALLEY ONCE AGAIN ON
MONDAY. SHOWER/THUNDERSTORM CHANCES WILL INCREASE FROM THIS POINT
THROUGH TUESDAY...ALTHOUGH GIVEN UNCERTAINTIES ON TRACK OF SURFACE
LOW AND EXTENT OF WARM SECTOR AIR MASS ACROSS THE AREA...WILL ONLY
INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS AT THIS TIME. SURFACE COLD
FRONT SHOULD CLEAR THE AREA AS THE LOW EJECTS NORTHEASTWARD ACROSS
THE OHIO VALLEY ON TUESDAY...WITH DRIER AND COOLER WEATHER
ANTICIPATED ON WEDNESDAY AS ANOTHER SHOT OF CANADIAN AIR COMES INTO
THE REGION.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...09
DISCUSSION...70/DD
Hazardous weather outlook, Mar 23, 4:44 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 PM CDT WED MAR 23 2011

ALZ001>010-016-TNZ076-096-097-241000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
444 PM CDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING ACROSS SOUTHERN
MIDDLE TENNESSEE...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE ACROSS
THE TENNESSEE VALLEY. ISOLATED TORNADOES...DAMAGING WINDS IN EXCESS
OF 60 MPH...AND LARGE HAIL ARE POSSIBLE WITH THE THUNDERSTORM
ACTIVITY ACROSS SOUTHERN MIDDLE TENNESSEE...WHERE A TORNADO WATCH IS
IN EFFECT UNTIL 10 PM CDT. THUNDERSTORMS ACROSS THE REMAINDER OF THE
AREA WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL.
THE THREAT FOR STRONG TO SEVERE STORMS WILL DIMINISH AFTER 10 PM
CDT...AS A COLD FRONT USHERS A COOLER AND MORE STABLE AIR MASS INTO
THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT WILL MOVE NORTHWARD AND ESSENTIALLY STALL ACROSS THE
AREA EARLY THIS WEEKEND. A WAVE OF LOW PRESSURE WILL MOVE EASTWARD
ALONG THE WARM FRONT ON SATURDAY...BEFORE SHIFTING EAST OF THE REGION
ON SUNDAY...AND WILL GENERATE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS DURING THE FIRST HALF OF THE WEEKEND. ALTHOUGH THE
PRIMARY THREAT DURING THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL...
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SEVERE WEATHER...
ESPECIALLY ON SATURDAY AFTERNOON. ANOTHER STORM SYSTEM WILL AFFECT
THE TENNESSEE VALLEY FROM MONDAY NIGHT INTO TUESDAY WITH INCREASING
CHANCES FOR THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING ACROSS SOUTHERN MIDDLE TENNESSEE...AND POSSIBLE
ACROSS THE REMAINDER OF THE REGION.

70/DD

In the hours before

Special weather statement, Mar 23, 3:25 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT WED MAR 23 2011

TNZ096-232100-
LINCOLN-
325 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 400 PM
CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKTON...OR 10 MILES SOUTHEAST OF PULASKI...
MOVING EAST AT 55 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLDWATER...BOONSHILL.
  HARMS...HOWELL.
  FAYETTEVILLE...MIMOSA.
  MULBERRY...KELSO.
  SMITHLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3527 8641 3525 8642 3525 8639 3523 8638
      3513 8636 3514 8635 3513 8634 3513 8631
      3510 8631 3503 8684 3523 8682 3530 8644
TIME...MOT...LOC 2026Z 259DEG 50KT 3513 8687

KULA
Special weather statement, Mar 23, 7:09 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
709 PM CDT WED MAR 23 2011

ALZ009-TNZ076-096-097-240130-
FRANKLIN-JACKSON-LINCOLN-MOORE-
709 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND
MOORE COUNTIES UNTIL 830 PM CDT...

A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA
BETWEEN 7:30 PM AND 9:00 PM.  THE STORMS WILL ARRIVE IN MOORE AND
LINCOLN COUNTIES BETWEEN 7:30 AND 8:15 PM...AND IN FRANKLIN COUNTY
BETWEEN 8:15 PM AND 9:00 PM.

LARGE HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO ARE
POSSIBLE WITH THESE STORMS...SO BE READY TO ACT IF A WARNING IS
ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

&&

LAT...LON 3521 8586 3500 8587 3499 8580 3493 8582
      3505 8684 3526 8683 3528 8681 3527 8674
      3530 8671 3535 8660 3536 8660
TIME...MOT...LOC 0006Z 282DEG 48KT 3526 8690

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:48 PM CDTSpecial Weather StatementHUNLauderdale42 min
Mar 23, 8:00 PM CDTSevere Thunderstorm WarningHUNMadison30 min
Mar 23, 8:02 PM CDTSevere Thunderstorm WarningHUNLimestone28 min
Mar 23, 8:04 PM CDTSevere Thunderstorm WarningHUNJackson41 min
Mar 23, 8:23 PM CDTTornado WarningHUNJackson37 min
Mar 23, 8:27 PM CDTSpecial Weather StatementHUNMadison33 min
Mar 23, 8:43 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan32 min
Mar 23, 8:44 PM CDTSpecial Weather StatementHUNMadison31 min
Mar 23, 9:07 PM CDTTornado WarningHUNLimestone, Madison, Morgan23 min
Mar 23, 9:17 PM CDTSpecial Weather StatementHUNJackson43 min
Mar 23, 9:21 PM CDTSpecial Weather StatementHUNDeKalb39 min
Mar 23, 9:23 PM CDTSpecial Weather StatementHUNDeKalb37 min
Mar 23, 9:43 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Mar 23, 9:55 PM CDTSpecial Weather StatementHUNMadison35 min
Mar 23, 7:09 PM CDTSpecial Weather StatementHUNFranklin, Lincoln, Moore81 min
Mar 23, 7:20 PM CDTSevere Thunderstorm WarningHUNLincoln25 min
Mar 23, 7:23 PM CDTTornado WarningHUNFranklin, Moore37 min
Mar 23, 7:28 PM CDTTornado WarningHUNLincoln47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.